CSN Login
Members Online: 5

From Tamoxifen to Arimidex

melm
Posts: 105
Joined: Jan 2001

My doctor just switched me from Tamoxifen to Arimidex due to some side effects I was experiencing. Started Tamoxifen in July (right after chemo), in October I started having a nagging soreness and pain in my left hip that nothing I took (advil, Aleve, Vioxx, Celebrex). Also, terrible consistend vaginal discharge. After bone scans and MRI, she finally decided that it must be the Tamoxifen. She recommended that I take nothing for a week and see how the pain was. Well, it's been 8 days and the hip pain is gone!!! I started Arimidex two days ago and just wonder if any of you have tried this drug, what side effects you have experienced and if any of you had the same side effects that I had with Tamoxifen.
Any feedback would be appreciated.

Love to all,

Mel in Arkansas

jeancmici
Posts: 682
Joined: Feb 2001

I seem to have a lot of pain in joints etc. that Feldene which used to work in a few days for me doesn't seem to touch - also Motrin - all the usual things. I have a feeling about tamoxifen but the doctor said it is so good. However I don't have a uterus and ovaries so that worry is eliminated.

Truly I feel lots worse than I did the day I discovered the breast lump - that was at the end of a beautiful, fun-filled day.

Good Luck with Arimidex Hope it helps.
Jean

scorpio
Posts: 4
Joined: Apr 2002

Hey Mel:

Just last Friday my oncologist has taken me off Tamoxifen for 30 days to see if the drug is causing my fatigue. Been on it too since July. I've taken blood test after blood test and thank goodness nothing was found, but I still had no answers for the fatigue. I'm hoping that the results of my being off Tamoxifen will be as definite as yours and my oncologist will switch me to another drug. Take CARE.

cruf
Posts: 931
Joined: Oct 2000

Hi Mel. That's interesting! I've had left hip pain for several mos. and thought it was from over doing the exercise or tennis. I also had a bone scan that was normal. Maybe it's the Tamoxifen but I don't want to stop taking it. Let me know if you continue to improve. HUGS!! Cathy

crickless
Posts: 14
Joined: Jul 2001

I had terrible, awful, HORRIBLE mood swings on Tamoxifen and also vaginal discharge that was very irritating (painful), but no hip pain. I felt I was not in control of my emotions and never knew how I would react to a situation, either tears or rage and throwing things. Oncologist had me stop Tamoxifen for 30 days
(I took it only for 6 weeks), then I started Arimidex on Jan 4. HEADACHES began on day 4 and worsened until I called the nurse for help finding relief; Midol PMS formula worked! (regular Midol has caffeine & kept me up all night). The headaches went away after 3 weeks and have not returned.
However, I do have what I think is "bone pain" in my joints (feet, ankles, knees, hips, lower back below the waist, shoulders and wrists). Did I leave any out?! I have only felt the need to take something for it once or twice. One important thing to note about arimidex vs tamoxifen is that tamoxifen builds bone density, whereas arimidex zaps your bones. For that reason, my doctor has me on Fosamax (a weekly pill). The doctor says all that movement of the calcium out of and into my bones is what causes the pain.
Please don't anyone let my experience discourage you about Arimidex because my doctor says that I get all the weird side effects that nobody else gets! I feel good otherwise and am my normal, cheerful self again.

dee106
Posts: 3
Joined: Apr 2002

HI MEL,
I WAS ON TAMOXIFEN FOR TWO YRS, DEALING WITH BEAD SIDE EFFECTS,DUE TO INSURANCE CHANGES I HAD TO CHANGE DOCTORS. THAT WAS THE BEST THING. THE NEW DOCTOR PUT ME ON ARIMIDEX, AND ALL THE SIDE EFFECTS WERE GONE. I HAD NONE. THE PAST THREE YRS WERE NORMAL, THE ONLY THING THAT DIDN'T CHANGE WAS MY WEIGHT. TAM. AND ARIM, BOTH MADE IT MUCH HARDER TO LOSE WEIGHT.

marilynlandon
Posts: 4
Joined: Aug 2003

How are you now with Arimidex since it has been several months since you posted your message?

I've been on Arimidex since January 2002. I tried Tamoxifen for one month and I thought I was going nuts. My medical oncologist recommended Arimidex as a new and better drug. I don't like it but since I refused chemotherapy (I had breast cancer emergency surgery on 9-11-01 in Vail CO of all days - the surgeon did a partial mastectomy and said I needed radiation and possibly chemo and with either treatment I definitely needed to be on Tamoxifen for 5 years).

I am 57 years old now. Wow that is hard to say. I feel much more like 37 because I have the care of an 8-year old, a 5-year old, and a 2-year old - all since birth by my choice. Plus I work full-time. My husband took 7 months off work to care for me. He is still very very understanding.

I am spending most of my time since my 9-11-01 surgery (almost 2 years) on the couch. I am just fatigued. And I have always been the one that people have told to SLOW DOWN (my entire life). I used to have so much energy that I could get by on 3 hours of sleep. I just can't do it anymore.

Here are some of my symptoms:

Hot flashes. Fewer now that I found out about massive doses of Effexor - 150 mg per day.

Joint pain. I don't have it that bad but I think it is getting worse (so many Arimidex patients can't walk across the room now). My knees have been a problem for a while but I never thought about the Arimidex causing it.

Memory loss. After the surgery and with the Arimidex, I became confused easily. I am much better now but I know I don't handle office work and number as easily as I have my entire life.

Huge and difficult weight gains continuing on for years. I also learned from the literature that breast cancer is the ONLY cancer that causes you (its drugs) to gain weight. Even with massive chemo, most women gain weight. I've always been a size 4-6 and 123 lbs. I gained 60 pounds after taking Arimidex and the weight gain continues. Obviously another reason for laying on the couch - not happy with myself. I am so hungry!!!!

Insomnia. I just don't sleep. When I don't sleep, I eat so I end up eating all night long. I get between 4-5 of sleep a night.

The fatigue. Of all things, I think I miss my energy the most. Makes me feel like I am slacking off. I was surprised to learn from reading the literature that most women don't get depressed or face their cancer until 18-24 months after the diagnosis. I kept reading. Many say they thought they were going to die, so they didn't accept the cancer and its effects. Now they are still alive, they are facing its reality.

Needless to say, I keep thinking - "get well Marilyn." "Pull up your boot straps and get going." I am relieved to read that others face the same symptoms and especially the constant fatigue I face.

I do have some meds that have helped. My OB GYN gave me Sarafem right after the surgery (I was going wild in my up/down emotions - it is like a weak Prozac). It really does help me get moving off the couch but I resent having to take it. So some days I don't.

Ambien helps me sleep but it is a narcotic. What are your experiences?

obliva
Posts: 18
Joined: Nov 2003

just did 12 weeks w/taxol with decratron chasers. Stated arimidex on 10//20. Was just getting ovver the swelling in my legs and lousy taste in my mouth just before the switch. now its back, along with shortness of breath. The edema is pretty painful. Walking extremely hardI don't know if it is worth taking it. Now they want to add lacix and potassium to the counteract the arimidex. I'm not against drugs, just wish someone would give me a clear idea about the odds of taking it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network